Wisconsin, 2012Hail and Damaging Winds in Wisconsin, June 19, 2012
June 19, 2012 · NWS GRB · 13 events in 5 counties and zones
A thunderstorm complex that formed in Minnesota quickly moved across central and northeast Wisconsin. ).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex that formed in Minnesota quickly moved across central and northeast Wisconsin. The storms produced damaging winds that downed numerous trees, knocked out power to more than 15,000 customers in northern and central Wisconsin, downed a barn on the east side of Wausau (Marathon Co.), and picked up a pole shed and threw it against a house near Marathon (Marathon Co.). Quarter to walnut size hail fell as the storms moved through Oconto County and heavy rainfall caused some urban flooding as the storms passed through Merrill (Lincoln Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 19, 3:10 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 19, 3:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
410 AM CDT TUE JUN 19 2012
.SHORT TERM...TODAY THROUGH WEDNESDAY...TSTMS TRENDS AND THE POTENTIAL
FOR SVR WEATHER ARE THE MAIN CONCERNS...ALONG WITH A VERY SHORT-TERM
THREAT OF DENSE FOG.
A WELL-DEFINED WARM FRONT EXTENDED FROM SOUTHERN MN EASTWARD THROUGH
CENTRAL WI EARLY THIS MORNING. ISOLD SHRA/TSRA HAVE BEEN ONGOING OVER
C/EC WI...NORTH OF THIS BOUNDARY. A 40-50 KT LLJ WAS ASCENDING THE
FRONTAL ZONE OVER EASTERN SD AND MN...LEADING TO WIDESPREAD TSTM
ACTIVITY...INCLUDING ISOLD SVR TSTMS WITH LARGE HAIL AND GUSTY WINDS.
ONE PARTICULARLY IMPRESSIVE SMALL SCALE BOW-ECHO WAS HEADED TOWARD
C WI...AND SHOULD ARRIVE IN WSTRN MARATHON AND WOOD COUNTIES BEFORE
12Z. OTHER STRONG STORMS WERE DEVELOPING IN WC WI...AND HEADED
TOWARD TKV/RRL.
WITH FAIRLY STG ELEVATED INSTABILITY (H8 LI'S -4 TO -6) IN PLACE
OVER GRB CWA...AND DEEP LAYER SHEAR OF 40-60 KTS...SUSPECT THAT
STG TO SVR TSTMS WILL PERSIST AS THEY MOVE INTO THE AREA. AS THE
DAY PROGRESSES...THE CONVECTIVE ACTIVITY AND SVR THREAT SHOULD
SHIFT NORTH WITH THE WARM FRONT...WITH C/EC WI EVENTUALLY GETTING
CAPPED OFF BY WARM H7 TEMPS DURING THE AFTERNOON. HAVE LOWERED TEMPS
A DEGREE OR TWO...ESPECIALLY ACROSS NORTHERN WI...AS A RESULT OF
THE EXPECTED CONVECTION... BUT C/EC WI SHOULD STILL SEE LOWER 90S.
SUSPECT THAT TONIGHT WILL BE MAINLY DRY...WITH THE WARM FRONT TO
OUR NORTH AND WARM TEMPS ALOFT...BUT NEEDED TO KEEP SOME SMALL
POPS IN OUR NW COUNTIES TO MATCH UP WITH SURROUNDING OFFICES. ON
WEDNESDAY...ADDED SOME RESOLUTION TO POPS...FOCUSING THE HIGHEST
POPS OVER NC/C WI DURING THE AFTERNOON. MODELS ARE TENDING TO
FOCUS MOST OF THE PCPN BEHIND THE COLD FRONT...AS THE UPPER TROF
AND RRQ OF THE UPPER JET REMAIN WEST OF THE BOUNDARY. SPC HAS
THE REGION IN A SEE TEXT...WITH CONCERNS THAT THE STORMS MAY NOT
BE ABLE TO TAP INTO THE BETTER PRE-FRONTAL INSTABILITY. WE HAVE
ANOTHER DAY TO IRON OUT THE SVR POTENTIAL FOR WEDS.
IN THE VERY SHORT-TERM...DENSE FOG WAS BEING REPORTED AT SEVERAL
OBS SITES IN NC/FAR NE WI. WILL HANDLE THIS WITH AN SPS...AS
CLOUD COVER AND PCPN WILL BE ARRIVING IN THIS AREA IN THE NEXT
FEW HOURS...WHICH SHOULD HELP TO MIX OUT THE LOW VSBYS. ALSO...
SUNRISE IS ONLY AN HOUR OR SO AWAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
COLD FRONT WILL BE MOVING ACROSS NORTHEAST AND EAST CENTRAL
WISCONSIN WEDNESDAY EVENING. DO EXPECT SOME STRONG OR SEVERE
STORMS TO MOVE ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN
WEDNESDAY EVENING. MODELS SHOWING 1500 TO 2500 J/KG OF CAPE...
LIFTED INDICES AROUND -6C AND 0-6KM SHEAR OF 30 TO 35 KNOTS
SUPPORT THE POTENTIAL FOR SEVERE WEATHER. SOME TIMING DIFFERENCES
NOTED BETWEEN THE MODELS...THEREFORE SOME QUESTIONS IN HOW MUCH
PRECIPITATION WILL LINGER ACROSS THE EAST AFTER MIDNIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION LATE WEDNESDAY NIGHT
INTO THURSDAY MORNING. SHORTWAVE ENERGY AND WEAK SURFACE BOUNDARY
NOTED MOVING SOUTHEAST OUT OF CANADA THURSDAY MORNING. THIS FEATURE
COULD TRIGGER ISOLATED SHOWERS OR THUNDERSTORMS ACROSS THE FAR
NORTH LATER THURSDAY AFTERNOON. WRF MODEL SHOWING SEVERAL HUNDRED
J/KG OF CAPE AND LI'S DROPPING TO -3 C ON THURSDAY AFTERNOON.
THURSDAY WILL BE COOLER AND CONSIDERABLY LESS HUMID THAN WEDNESDAY.
SHORTWAVE ENERGY WILL SWEEP ACROSS THE AREA THURSDAY NIGHT...AND
COMBINED WITH A WEAK SURFACE BOUNDARY...COULD HELP TRIGGER
CONVECTION. HAVE INCREASED RAIN CHANCES FOR THURSDAY NIGHT WITH
THIS FEATURE. ON FRIDAY A WEAK BOUNDARY ACROSS NORTHEAST
WISCONSIN...COMBINED WITH HEATING OF THE DAY...COULD ALSO TRIGGER
ISOLATED CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING HOURS.
MODELS CONTINUE TO SHOW COMPLEX OF SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE AREA BETWEEN LATE FRIDAY NIGHT INTO SATURDAY
NIGHT. MODELS HAVE NOT BEEN CONSISTENT IN TIMING AND PLACEMENT
OF THIS FEATURE. THINK PRECIPITATION WILL WORK INTO THE FAR WEST
LATE FRIDAY NIGHT...THEN MOVE ACROSS THE AREA SATURDAY INTO SATURDAY
EVENING. CURRENT FORECAST HAS HIGHS POPS ACROSS THE SOUTH OR
SOUTHWEST WHICH SEEMS REASONABLE GIVEN THE MODEL QPF PATTERNS AND
FORCING. SUNDAY AND MONDAY SHOULD BE TRANQUIL.
DID NOT MAKE ANY SIGNIFICANT CHANGES TO TEMPERATURES...BUT LATER
SHIFTS WILL NEED TO MONITOR MAX TEMPERATURES ON SATURDAY. IF
COMPLEX MOVES THROUGH DURING THE PEAK HEATING OF THE DAY... MAX
TEMPERATURES MAY NEED TO BE LOWERED A FEW DEGREES.
&&
.AVIATION...FOR THE 06Z TAF ISSUANCE...A FRONTAL BOUNDARY LIES
EAST-WEST ACROSS CENTRAL WI FROM OSH TO Y50...WITH ISOLD SHRA/TSRA
NORTH OF THE BOUNDARY. THIS FRONT IS EXPECTED TO LIFT BACK NORTH
TODAY. STORMS NOW INCREASING OVER MN AND NW WI WILL SHIFT INTO
CENTRAL AND NORTH CENTRAL WI EARLY THIS MORNING...WITH THE ACTIVITY
BECOMING FOCUSED FARTHER NORTH THROUGH THE DAY AS THE WARM FRONT
SHIFTS NORTH. ISOLD SVR TSTMS WITH LARGE HAIL AND HEAVY RAINFALL
ARE POSSIBLE. HOT AND MAINLY DRY CONDITIONS ARE EXPECTED ACROSS
C/EC WI THIS AFTERNOON...WITH GENERALLY DRY CONDITIONS FOR THE
OVERNIGHT PERIOD.
AREAS OF DENSE FOG OVER NC/FAR NE WI SHOULD IMPROVE LATE TONIGHT
AS CLOUD COVER INCREASES...AND ESPECIALLY AFTER SUNRISE. LLVL WINDS
ARE EXPECTED TO INCREASE OVER THE AREA TONIGHT...HENCE LLWS ADDED.
TE
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
KIECKBUSCH/ECKBERG
Hazardous weather outlook, Jun 19, 3:42 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT TUE JUN 19 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
442 AM CDT TUE JUN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL TODAY. ALTHOUGH THE INITIAL
THREAT IS EXPECTED IN CENTRAL WISCONSIN EARLY IN THE DAY...THE
SEVERE THREAT SHOULD SHIFT NORTH AS THE DAY PROGRESSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA WEDNESDAY AND
WEDNESDAY NIGHT. ALTHOUGH THERE IS SOME UNCERTAINTY CONCERNING THE
DEGREE OF THE SEVERE THREAT...IT APPEARS THAT AT LEAST ISOLATED
SEVERE THUNDERSTORMS WILL DEVELOP NEAR A COLD FRONT DURING THE
AFTERNOON AND EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL SHOULD BE THE PRIMARY THREATS.
THERE IS ALSO A CHANCE OF THUNDERSTORMS AT TIMES FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAIL...STRONG WINDS...OR RAINFALL TOTALS OVER ONE
INCH SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN
BAY.
LMZ521-522-541>543-200945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
442 AM CDT TUE JUN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY. THE STRONGER STORMS MAY
PRODUCE HAIL...GUSTY WINDS AND HEAVY RAINFALL.
PATCHY MARINE FOG MAY ALSO CAUSE NAVIGATION PROBLEMS FOR MARINERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS COULD POSE A HAZARD TO BOATERS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT...AND AT TIMES FROM THURSDAY NIGHT THROUGH
SATURDAY NIGHT.
TSK/RE
In the hours before
Special weather statement, Jun 19, 12:11 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
111 AM CDT TUE JUN 19 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
111 AM CDT TUE JUN 19 2012
...PATCHY DENSE FOG EXPECTED OVERNIGHT...
LIGHT WINDS WILL COMBINE WITH ABUNDANT LOW-LEVEL MOISTURE TO
PRODUCE AREAS OF FOG OVERNIGHT. THE FOG WILL BECOME LOCALLY DENSE
WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS...ESPECIALLY IN
RIVER VALLEYS AND OTHER SHELTERED LOW-LYING AREAS.
THOSE WITH TRAVEL PLANS EARLY TUESDAY MORNING SHOULD BE ALERT FOR
RAPID CHANGES IN VISIBILITY. WHEN DRIVING IN DENSE FOG...BE SURE
TO SLOW DOWN...KEEP A SAFE DISTANCE FROM OTHER VEHICLES...AND USE
ONLY LOW-BEAM HEADLIGHTS.
THE FOGGY CONDITIONS ARE EXPECTED TO IMPROVE SHORTLY AFTER SUNRISE.
KIECKBUSCH
Special weather statement, Jun 19, 3:26 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 AM CDT TUE JUN 19 2012
WIZ005-010>013-018-019-021-191130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
426 AM CDT TUE JUN 19 2012
...PATCHY DENSE FOG EXPECTED IN NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN EARLY THIS MORNING...
LIGHT WINDS WILL COMBINE WITH ABUNDANT LOW-LEVEL MOISTURE TO
PRODUCE AREAS OF FOG EARLY THIS MORNING. THE FOG WILL BE LOCALLY
DENSE WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS...ESPECIALLY
IN SHELTERED LOW-LYING AREAS OF NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN.
THOSE WITH TRAVEL PLANS ACROSS THE NORTHWOODS EARLY THIS MORNING
SHOULD BE ALERT FOR RAPID CHANGES IN VISIBILITY. WHEN DRIVING IN
DENSE FOG...BE SURE TO SLOW DOWN...KEEP A SAFE DISTANCE FROM OTHER
VEHICLES...AND USE ONLY LOW-BEAM HEADLIGHTS.
THE FOGGY CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNRISE.
KIECKBUSCH
Event by event
9 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Marathon
- When
- June 19, 4:40 AM CST
- Where
- Marathon County, 3.19 mi N of Athens
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.076, -90.084
Thunderstorm winds downed trees at the intersection of State Highway 97 and County Highway F.
Thunderstorm Wind, Marathon
- When
- June 19, 5:00 AM CST
- Where
- Marathon County, 3.4 mi S of Little Chicago
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 45.002, -89.837
Thunderstorm winds lifted a pole shed and threw it into the corner of a house. Nothing inside the shed was damaged but the shed destroyed four nearby cars before striking the house.
Heavy Rain, Lincoln
- When
- June 19, 5:00 AM CST to 6:30 AM CST
- Where
- Lincoln County, Merrill
- Reported by
- Emergency Manager
- Coordinates
- 45.180, -89.680
Heavy rain led to minor street flooding in Merrill.
Thunderstorm Wind, Marathon
- When
- June 19, 5:10 AM CST
- Where
- Marathon County, 0.69 mi S of Wausau
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.960, -89.630
Thunderstorm winds downed trees in Wausau.
Thunderstorm Wind, Lincoln
- When
- June 19, 5:10 AM CST
- Where
- Lincoln County, Merrill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.180, -89.680
Thunderstorm winds uprooted large trees in Merrill.
Thunderstorm Wind, Marathon
- When
- June 19, 5:15 AM CST
- Where
- Marathon County, 1.2 mi SE of Wausau
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.960, -89.610
Thunderstorm winds downed a barn off County Highway Z on the east side of Wausau.
Thunderstorm Wind, Langlade
- When
- June 19, 5:35 AM CST
- Where
- Langlade County, 0.69 mi N of Antigo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.160, -89.150
Thunderstorm winds downed numerous large trees north of Antigo long U.S. Highway 45.
Thunderstorm Wind, Langlade
- When
- June 19, 5:45 AM CST
- Where
- Langlade County, 2.01 mi NW of Kempster
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 45.300, -89.200
Numerous trees were knocked down by strong thunderstorm winds. Four structures sustained minor damage by the fallen trees.
Thunderstorm Wind, Langlade
- When
- June 19, 5:55 AM CST
- Where
- Langlade County, 1.99 mi NE of Elton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.167, -88.817
Thunderstorm winds downed numerous large pine trees near White Lake. One of the trees knocked out a power line.
Hail, Oconto
- When
- June 19, 6:24 AM CST
- Where
- Oconto County, Suring
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.000, -88.380
Thunderstorms produced quarter size hail and wind gusts around 50 mph at Suring.
Hail, Oconto
- When
- June 19, 6:30 AM CST
- Where
- Oconto County, 0.3 mi SSE of Suring
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.996, -88.379
Thunderstorms produced half dollar size hail at the Suring Waste Water Treatment Plant.
Hail, Oconto
- When
- June 19, 7:03 AM CST
- Where
- Oconto County, Oconto
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.880, -87.880
Thunderstorms produced quarter size hail at Oconto.
Thunderstorm Wind, Door
- When
- June 19, 7:43 AM CST
- Where
- Door County, Washington Island
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 45.380, -86.900
Thunderstorm winds downed four areas of trees at different locations throughout the island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Wisconsin, June 19 to 23, 2012$21 million · 1 in hail · 5 events
- Rip Current in Michigan, June 19, 20121 death · 1 event
- Heat in Arizona, June 19, 20121 death · 1 event
- Hail and Damaging Winds in Minnesota, June 19, 2012$2.4 million · 1.5 in hail · 44 events
- Drought in Arkansas, June 19 to 30, 201244 events
- Drought in Kansas, June 19 to 30, 201216 events
- Drought in Illinois, June 19 to 30, 201215 events
- Drought in Missouri, June 19 to 30, 201213 events
- Marine Thunderstorm Winds in Lake Superior, June 19 to 20, 201268 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, June 19, 2012$2,000 · 2.75 in hail · 12 events
- Drought in Arkansas, June 19 to 30, 20129 events
- Hail and Damaging Wind in Nebraska, June 19, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387685, 387715, 392562, 387686, 387694, 387691, 387688, 387693, 387689, 387683, 387684, 387687, 387692.